Hallucinations, beta blockers and glaucoma
Type of Spiritual Experience
A description of the experience
Tidsskr Nor Laegeforen. 1997 May 30;117(14):2019-21.
[Adverse effects of local use of beta-blockaders in glaucoma. A literature review and a survey of reports to the adverse drug reaction authority 1986-95].
[Article in Norwegian]
Nygaard HA1, Høvding G. 1Seksjon for geriatri Institutt for samfunnsmedisinske fag, Bergen.
The review is based on a survey of studies on adverse reactions related to topical administration of beta-blockers for glaucoma.
Locally applied beta-blocking agents are partially resorbed from the nasal mucosa. Concentrations which give rise to systemic effects occur invariably. Several reports exist of congestive heart failure, arrhythmias, severe respiratory symptoms, depression, hallucinations and confusion provoked by topical use of beta-blockers, especially timolol. It is impossible to estimate from the literature how often the various adverse effects occur. One has the impression, however, that adverse effects in the pulmonary and central nervous systems have not been fully considered.
Between 1986 and 1995 the Norwegian Medicines Control Authority received reports on adverse reactions related to topical use of beta-blockers in 17 patients. Six of these patients had cardiovascular and four of them severe respiratory symptoms.
The latter group also included three fatal cases. The adverse effects seem to occur most frequently in the elderly, and it has been suggested that timolol should not be used in elderly people. Adverse effects related to treatment with topical beta-blockers are probably underreported in Norway.
The source of the experiencePubMed
Concepts, symbols and science items
Activities and commonsteps
OverloadsAsthma and allergy
Heart failure and coronary heart disease